Hypoglycemic Blackouts

(Dani) #1

I’ve been Type 1 since I was 14 months old, am now 40. I’ve had several low blood sugar episodes that I totally blacked out. Can’t remember anything about them. These seem to be increasing in frequency. Had a few of these blackouts as a child, a few in high school but in the last few years they’ve almost become common place.

I’m looking for anyone else who has experienced this as well as medical documentation about it. I’ve become very aggressive during these blackouts and need to know what is causing it and how to prevent them from happening. I no longer get much warning if any that my blood sugar is dropping.

Any help or information is greatly appreciated!

(Dennis J. Dacey, PWD) #2

Hi Dani @dani1977 and welcome to TypeOneNation and welcome to “the club” of losing hypo awareness as your years with diabetes and insulin use take on long duration - I’ve been living with my diabetes for 60 years.

I’m NOT a medical doctor but I can offer you some insights for your diabetes management based on my experience and from what I’ve learned over the years. Like you, I’ve blacked out a couple of times where I needed assistance from EMS to wake up - but not until the last 5 years.

You haven’t said how you manage your diabetes, but I gather from what you have written here and on your other posts, I’m assuming that you are using a lon-acting background insulin supplemented with fast or rapid acting insulin for meals and corrections and that you monitor your glucose levels by using a meter; do I have that correct? One observation I’ve made that unlike with the older forms of insulin [from pigs and cows] the awareness of a dropping blood sugar is less apparent with the lispro and aspart insulin formulations [Humalog and Novolog].

When you mentioned in another post that you are now trying to manage your diabetes more aggressively [a really good move on your part] I immediately suspected that you might be “stacking” your fast-insulin - and this might also be piling up in you at times when your background insulin is at one of its peaks. Just a hunch. Another of my observations with myself, the “rapid-acting” insulins I’ve used do not affect me as quickly as they previously did; I switched to Humalog in 1996 the month it was approved by FDA and it began acting in me within 5 or 10 minutes and it was out of my body within three hours - now it stays acting in me for six hours and really doesn’t begin lowering my BG for at least an hour. I changed to Novolog in 2005 and that acted faster than Humalog for a while and beginning two years ago I’m back on Humalog.

I use a pump in which I have nine basal [background] rates of flow programmed in my “standard” pattern - the validity of which I periodically check by long term fasting, checking BG frequently, to make certain that I stay “in range” without needing to eat for lows or correct for highs. You said a pump is in the works for you - you may be able to speed up approvals with a little of this information.

Sorry that my response was so long - we can talk more if you’d like.

(Dani) #3

Thank You Dennis!

Yes I use levemir at night and then novolog before meals. Been having really bad lows in the morning a few days a week, 45, 32, 56 and the like. I have an appt Friday with my GP, and one with my endo in about a month. I’ve had type 1 for 39 years and I think what you said about insulins taking longer to start working may be the case for me. When I was younger I used pork R and NPH, then went to 70/30 Humilin, and now on my current regimen.

I’ll have unexpected highs in the afternoon, and adjust with a small dose of novolog. Which now that you mention it is probably the cause of my blackouts and extreme lows. I hadn’t thought about the peaking of my levemir, but should have. Thanks for that insight. I’ve been banging my head against the wall trying to find a pattern. Only been hospitalized once for DKA, and that was the only time I’ve had DKA in 39 years. I think I’ve been so preoccupied with preventing DKA that I failed ot realize the inherent dangers of low sugar.

You’ve given me some great info and insights that I’ll take to my GP on Friday and again to my endo beginning of February. Thanks again!

(Dennis J. Dacey, PWD) #4

Oh Dani,

That 32 is scary. How did you feel for the several hours after you brought your sugar level back up? I know after I had a low low like that I’ve been weak in the legs for a while.

Something I’ve learned because I’ve ignored the insulin stacking thing, is that now I never* give a correction bolus within four hours of my previous dose - I wait just to see if I self correct. Lately I’d rather be “high” than risk hypoglycemic reaction.

{-*- An exception to that “never” is after we’ve been out to eat and I couldn’t fathom the carbs in a meal and I decide to err by giving less insulin than what the food actually needs.}

Something you may want to discuss with your doctor[s] is the timing of your Levemir dose; it is advertised as a 24 hour duration but I’ve seen people post that duration may be closer to 12 hours. If the Levemir dies down in you after 12 hours, that may account for you running higher than you want mid afternoon; as your doctor if maybe you should spl;it that dose and ask the best timing for you. Once again, I’m not a medical doctor and I’m only helping you to list questions for your doctor.

(Dani) #5

Yes the 32 scared the crap out of me. It wasn’t until mid afternoon I felt “right” again. For me its shaky hands and feeling like I can’t think straight. Kind of like cloudy thinking.

I’ll be less likely to correct immediately now when sugar is high. I’ll wait a few hours, but that’s going to be hard as my instinct is to try and correct right away. I’ve made notes about this in my journal and have a reminder set up on my calendar. Just got to make sure I read that reminder several times a day. Old habits die hard, so to speak.

I think being a little high, 200-ish is better than being very low. I’ll try and adopt your philosophy for the next few days until I see my GP and see what she has to say. I’ll follow her advice until I see my endo in about a month. I’m starting to think that since I have had so many lows that I am experiencing hypoglycemic unawareness. Called ADA yesterday and got some good info from them as well as some info from JDRF. Been doing research on my own so I am prepared for what my doctors may tell me. Really, just want to know if this is just a diabetic thing or if there is something else going on. Maybe its both? But the more I know and the more info I have the better off I will be.

Thanks Again for all your insights!

(Dennis J. Dacey, PWD) #6


You are very welcome for my insight - just hope you are better at “adhering” than I. Although I’m good at reciting the theory, I sometimes revert to my old knee-jerk habit of making a correction immediately.

Let’s see what your doctors advise.

(Kathy) #7

If you can get a continuous glucose monitor, it will alarm you before those scary lows.

(wadawabbit) #8

One thought I have is that you might be suffering from hypoglycemic unawares. It’s not (or may not be) that you are suddenly plummeting from 120 to 30 (or whatever), but your body doesn’t feel it happening. That can happen with long term diabetes. You might discuss using a continuous glucose monitor, which can alert you if you go below a certain level. For Dexcom the number is 100. I wish it could go a little higher because that’s where I typically start to drop quickly, but nothing’s perfect.

(Dani) #9

Yes a CGM is what I’ll ask my GP abut tomorrow at my appt. My cousin also has Type 1 and she uses a CGM and a pump. She recommend the same as you and Dennis did. I am thinking that I am unaware of low blood sugar, don’t notice the signs until its at or below 60 anymore. A CGM seems to be the best answer/solution for me. Thanks for the advice!

(Brian) #10

Levemir is dose dependent. This means that the lower the dose, the less time it will last and it will peak more. It should always be dosed every 12 hours and at low doses should not be used in my opinion. I had a patient hospitalized multiple times for both hyper and hypoglycemia. I got this info from NovoNordisk. Her 12 units was lasting 8 hours. She would have serious lows because it would peak at lower doses and DKA when trying to take it once a day. Good luck.

(Brian) #11

One more thing: people can retrain hypoglycemia awareness if you don’t have autonomic neuropathy. Talk to your endo. You need to relax your control for > 1 month however. Also if you are on a beta blocker hypertensive medications, it can block the hypo feeling. Good luck.

(stephensyu) #12

Latest medtornic pump can detect the trend of dropping glucose and suspend hypoglycemic attack.

Eat before driving Make sure your doctor would fill a form to DMV to suspend your driver license. - that is my worst experience.

(tedquick) #13

Another thought about basal (slow) insulins, there IS an insulin that lasts for about 40 hours, and is said to not stack when overlapping the next dose. This is Tresiba, which is made by Novo Nordisk. Ask your endo about it.

(Mary) #14

After being a diabetic for 44 years, I suddenly had extreme drops . I would test and would be at 80 one minute and my husband would leave the room and very quickly I would actually have seizures. 911 had to be called. I found a wonderful doctor who would not let me say no about a pump. I never wanted the pump as for 44 years had taken injections. In 2 years I have upgraded to a new pump and I now have the Medtronic 670G. This has been a wonderful thing. As someone else stated, it suspends all insulin on lows and will resume when reaches a certain point of coming back up. I strongly suggest it. Good Luck to you.